Kansas, 2006

Flash Flooding and Flood in Kansas, May 8 to 9, 2006

May 8 to 9, 2006 · NWS ICT · 27 events in 11 counties and zones

13 thunderstorm wind, 11 hail, 2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 8, 6:11 PM CST, 59 minutes earlier.

Area forecast discussion, May 8, 6:11 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
711 PM CDT MON MAY 8 2006

.UPDATE...
LATEST REGIONAL WSR-88D RADAR DATA SHOWS MCS ALREADY IN PROCESS OF
ORGANIZING EARLY THIS EVENING FROM SOUTHWEST THROUGH NORTH CENTRAL
KANSAS. ABOUT A HANDFUL OF SEVERE T-STORM WARNINGS IN PROGRESS AS
OF THIS WRITING. MUCAPES OF 2000 TO 2500 J/KG IN COMBINATION WITH
INCREASING DEEP LAYER SHEAR TO 40 TO 45 KT THIS EVENING WILL BE
SUPPORTIVE OF BRIEF SUPERCELL STRUCTURES WITHIN THE DEVELOPING
MCS...HOWEVER ANY TORNADIC THREAT LOOKS LOWER END OR MARGINAL.
PRIMARY THREAT EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL AS MCS
TRACKS ACROSS CENTRAL/SOUTH CENTRAL KS THIS EVE. LATEST SHORT
RANGE MODEL DATA SUGGESTS A 35-40 KT SOUTHERLY LOW-LEVEL JET WILL
NOSE INTO SOUTH CENTRAL KS BY LATE THIS EVENING...SUGGESTING
SOUTHEASTWARD PROPAGATION LIKELY FOR THIS MCS. THEREFORE WE
INCREASED POPS TO CATEGORICAL FOR CENTRAL KS THIS EVENING...AND
CATEGORICAL FOR SOUTHEAST KS AFTER 06Z TONIGHT. LOCALLY HEAVY
RAINFALL LIKELY TO BE THE MAIN THREAT AFTER 06Z AS MCS TRACKS
ACROSS THE FLINT HILLS/SOUTHEAST KS GIVEN STRONG MOISTURE
TRANSPORT INTO THIS REGION...ALTHOUGH AN ISOLATED STRONG-SEVERE
STORM STILL POSSIBLE.

CARUSO

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 8 2006/

DISCUSSION...
MAIN FORECAST CONCERNS ARE POTENTIAL FOR SEVERE WEATHER AND LOCALLY
HEAVY RAINFALL/FLOODING TONIGHT THROUGH TUESDAY NIGHT.

TONIGHT:
SHORTWAVE TROF EVIDENT FROM WATER VAPOR IMAGERY FROM MT SOUTHWARD TO
NORTHERN CO AS OF MID PM...WILL MOVE OUT ACROSS THE NORTHERN/CENTRAL
PLAINS TONIGHT. 85 KT UPPER JET STREAK AT THE BASE OF THIS SHORTWAVE
TROF WILL EJECT OUT INTO NE/KS TONIGHT...PROVIDING STRONG UPPER
DIFFLUENCE PATTERN AND LIKELY AIDING IN FORCING ALONG THE COLD
FRONT. AT LEAST A MODERATELY UNSTABLE AIRMASS AHEAD OF APPROACHING
COLD FRONT AND EAST OF DRYLINE LATE THIS PM/EVE IN OUR AREA. LOOKS
LIKE THUNDERSTORMS WILL INITIATE BETWEEN 21Z AND 00Z IN CENTRAL KS
NEAR COLD FRONT/DRYLINE INTERSECTION WHERE LOW-LEVEL MOISTURE
CONVERGENCE WILL BE MAXIMIZED. DEEP LAYER SHEAR OF 45-50 KT IN
CONJUNCTION WITH THE INSTABILITY WILL BE SUPPORTIVE OF ORGANIZED
SEVERE THUNDERSTORMS IN CENTRAL/SOUTH CENTRAL KS THIS EVENING.
ISOLATED SUPERCELL STRUCTURES APPEAR POSSIBLE AT LEAST EARLY
ON...BEFORE CONVECTION ORGANIZES INTO A MCS OVERNIGHT WITH THE MCS
LIKELY TRACKING THROUGH SOUTHEAST KS AFTER 04Z. IF SURFACE WINDS CAN
BACK TO SOUTHEASTERLY COMPONENT...A TORNADO OR TWO WOULD BE POSSIBLE
IN CENTRAL/SOUTH CENTRAL KS EARLY THIS EVENING BEFORE TRANSITION TO
MCS OCCURS. OTHERWISE...LARGE HAIL AND DAMAGING WINDS APPEAR PRIMARY
THREAT. 35-40 KT LOW-LEVEL JET WILL AID IN STRONG MOISTURE TRANSPORT
INTO MCS AS IT MOVES INTO SOUTHEAST KS LATER TONIGHT. THEREFORE
LOCALLY HEAVY RAINFALL/LOCALIZED FLOODING POSSIBLE ALTHOUGH IT APPEARS
MCS MAY BE PROGRESSIVE. GIVEN OUR FORECAST AREA IS NOT HIGHLIGHTED
FOR EXCESSIVE RAINFALL TONIGHT AND NOT EXPECTING WIDESPREAD 2 INCH
RAINS...WILL HOLD OFF ON ANY FLOOD WATCHES AT THIS JUNCTURE.

TUESDAY-WEDNESDAY:
12Z NAM/GFS SUGGEST COLD FRONT WILL PROGRESS THROUGH MOST IF NOT ALL
OF SOUTHEAST KS COUNTIES BY TUESDAY AFTERNOON WITH FLOW BECOMING
NORTHEASTERLY IN OUR AREA. THIS WOULD INDICATE HIGHER CHANCES FOR
THUNDERSTORMS AND SEVERE WEATHER JUST TO OUR SOUTH IN
OKLAHOMA...HOWEVER WILL HAVE TO WATCH OUR EXTREME SOUTHEAST KS
COUNTIES WITH DECENT INSTABILITY STILL LINGERING THERE. ANOTHER
PIECE OF SHORTWAVE ENERGY WITHIN BROAD UPPER TROF OVER NORTH CENTRAL
CONUS...IS PROGGED BY THE NAM AND GFS TO TRACK ACROSS OKLAHOMA AND
INTO SOUTHERN MISSOURI/ARKANSAS TUESDAY NIGHT INTO WEDNESDAY
MORNING. 850 FRONT WILL BE CLOSE ENOUGH TO FAR SOUTHEAST KS TO
WARRANT A CONCERN FOR ADDITIONAL THUNDERSTORMS WITH SOME HEAVY
RAINFALL...HOWEVER HIGHER CHANCES APPEAR JUST TO OUR SOUTH AND EAST
AT THIS TIME. MODELS HINT AT ADDITIONAL WEAKER SHORTWAVES MOVING
THROUGH THE CENTRAL PLAINS ON WEDNESDAY...WITHIN LARGER UPPER TROF
OVER NORTH CENTRAL CONUS. WILL KEEP A 20-30% CHANCE OF
SHOWERS/ISOLATED THUNDER IN FORECAST AS BOTH GFS AND ESPECIALLY NAM
HINT AT ENOUGH MID LEVEL MOISTURE IN SOUNDINGS TO SUPPORT ISOLATED
HIGHER-BASED CONVECTION. TEMPERATURES BACK TO NEAR NORMAL
WEDNESDAY AS COOLER AIR BECOMES A BIT MORE ENTRENCHED.

THURSDAY-MONDAY:
SURFACE HIGH PRESSURE AND DRIER AIR PROGGED TO BUILD INTO THE
FORECAST AREA THURSDAY INTO FRIDAY...WITH TEMPERATURES JUST SLIGHTLY
BELOW NORMAL. SOME DISPARITY AMONG THE MEDIUM RANGE MODELS FOR THIS
WEEKENDS PATTERN. HOWEVER...CONSENSUS OF THE MEDIUM RANGE MODELS
SHOWS LOW-LEVEL MOISTURE ADVECTING BACK INTO KANSAS WITH
WEAK-MODERATE WEST-NORTHWESTERLY FLOW ALOFT. SOME SEMBLANCE OF A
WEAK COLD FRONT TRYING TO MOVE ACROSS THE AREA AS WELL. THEREFORE
WILL MAINTAIN SLIGHT CHANCE THUNDERSTORMS SATURDAY-SUNDAY WITH NEAR
NORMAL TEMPERATURES. WITH AMOUNT OF UNCERTAINTY BY DAY 7...WILL KEEP
FORECAST DRY AND NEAR NORMAL TEMPS.

CARUSO

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  76  56  70 /  60  30  50  20
HUTCHINSON      59  75  55  68 /  70  20  30  20
NEWTON          59  75  56  69 /  70  30  40  20
ELDORADO        61  76  56  71 /  60  30  40  20
WINFIELD-KWLD   61  77  56  72 /  60  40  60  30
RUSSELL         55  74  50  67 /  70  20  20  20
GREAT BEND      56  74  51  67 /  70  20  30  20
SALINA          58  74  53  67 /  70  20  30  20
MCPHERSON       59  74  54  68 /  70  20  30  20
COFFEYVILLE     63  78  57  73 /  60  50  80  30
CHANUTE         63  77  56  73 /  70  40  50  30
IOLA            62  76  56  72 /  70  40  50  30
PARSONS-KPPF    63  77  57  73 /  70  50  60  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 2:42 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT MON MAY 8 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
342 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND THIS
EVENING. THESE STORMS WILL BE THE RESULT OF A COLD FRONT MERGING
WITH A DRYLINE IN THE AREA. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT. HOWEVER IF WINDS CAN BACK TO A SOUTHEASTERLY
DIRECTION...A TORNADO OR TWO WOULD BE POSSIBLE THROUGH EARLY THIS
EVENING. THE STORMS WILL LIKELY MERGE INTO AN ORGANIZED COMPLEX OF
STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS LATER
TONIGHT. ISOLATED SEVERE HAIL AND WIND REPORTS ALONG WITH LOCALLY
HEAVY RAINFALL CAN BE EXPECTED WITH THIS COMPLEX LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FROM TUESDAY INTO TUESDAY NIGHT...THERE WILL BE A CHANCE OF
THUNDERSTORMS ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS.
A FEW STORMS MAY BECOME STRONG WITH HAIL TO PENNY SIZE AND WIND
GUSTS TO 50 MPH MAINLY FOR THOSE COUNTIES CLOSE TO THE OKLAHOMA
BORDER. IN ADDITION...LOCALLY HEAVY RAINFALL IS POSSIBLE TUESDAY
NIGHT IN EXTREME SOUTHEASTERN KANSAS.

ON WEDNESDAY...ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE
ENTIRE AREA. HOWEVER SEVERE WEATHER IS NOT EXPECTED.

FROM SATURDAY THROUGH SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS
ACROSS THE ENTIRE AREA. IT IS TOO EARLY TO DETERMINE IF ANY OF
THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND
THIS EVENING ESPECIALLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The Grand Island radar (KUEX), 137 km away, was scanning. The volume nearest the first event began at 01:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail, 2 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 8, 7:10 PM CST
Where
Russell County, Waldo
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.117, -98.800

Hail, Russell

When
May 8, 7:13 PM CST
Where
Russell County, 5 mi SSE of Luray
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.050, -98.667

Hail, Russell

When
May 8, 7:15 PM CST
Where
Russell County, 6 mi WNW of Lucas
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -98.650

Thunderstorm Wind, Russell

When
May 8, 7:26 PM CST
Where
Russell County, 4 mi NE of Russell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.917, -98.800

Hail, Russell

When
May 8, 7:30 PM CST
Where
Russell County, 4 mi SSE of Lucas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -98.517

Hail, Lincoln

When
May 8, 7:32 PM CST
Where
Lincoln County, 5 mi SW of Ash Grove
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.417

Thunderstorm Wind, Barton

When
May 8, 7:38 PM CST
Where
Barton County, 4 mi NW of Galatia
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.667, -99.017

Thunderstorm Wind, Barton

When
May 8, 7:45 PM CST
Where
Barton County, 3 mi ENE of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -98.717

Hail, Russell

When
May 8, 7:45 PM CST
Where
Russell County, Dorrance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -98.583

Thunderstorm Wind, Ellsworth

When
May 8, 7:59 PM CST
Where
Ellsworth County, 4 mi ENE of Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.400

The spotter also reported pea size hail.

Thunderstorm Wind, Ellsworth

When
May 8, 8:03 PM CST
Where
Ellsworth County, 8 mi E of Wilson
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.817, -98.317

Hail, Barton

When
May 8, 8:34 PM CST
Where
Barton County, 3 mi W of Great Bend
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.367, -98.817

Hail, Kingman

When
May 9, 12:16 AM CST
Where
Kingman County, Cunningham
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.650, -98.433

Hail, Harper

When
May 9, 12:24 AM CST
Where
Harper County, Anthony
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -98.033

Thunderstorm Wind, Kingman

When
May 9, 1:50 AM CST
Where
Kingman County, Norwich
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.450, -97.850

Flood, Kingman

When
May 9, 1:52 AM CST to 4:10 AM CST
Where
Kingman County, Kingman
Reported by
AMATEUR RADIO
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Water was reported over roads in the city of Kingman.

Hail, Montgomery

When
May 9, 2:08 AM CST
Where
Montgomery County, Caney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Thunderstorm Wind, Sumner

When
May 9, 2:30 AM CST
Where
Sumner County, Wellington
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -97.400

The Wellington KSN Weather Lab site reported a 58 mph wind gust.

Thunderstorm Wind, Sumner

When
May 9, 2:33 AM CST
Where
Sumner County, Wellington
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.267, -97.400

The Wellington KSN Weather Lab reported a 61 mph wind gust.

Thunderstorm Wind, Sumner

When
May 9, 2:49 AM CST
Where
Sumner County, Belle Plaine
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.400, -97.233

Severe straight line winds derailed 16 out of 30 cars of a Burlington Northern Santa Fe train. The train was traveling through Belle Plain from the Chicago area heading to Southern California and was carrying empty freight containers stacked two high.

Thunderstorm Wind, Cowley

When
May 9, 3:00 AM CST
Where
Cowley County, Arkansas City
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.067, -97.050

Severe straight line winds broke 3 to 4 inch diameter tree limbs in Arkansas City.

Thunderstorm Wind, Cowley

When
May 9, 3:15 AM CST
Where
Cowley County, Burden
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.317, -96.750

Hail, Labette

When
May 9, 3:25 AM CST
Where
Labette County, Chetopa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.033, -95.083

Hail, Labette

When
May 9, 3:34 AM CST
Where
Labette County, 3 mi E of Bartlett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.050, -95.167

Thunderstorm Wind, Chautauqua

When
May 9, 3:55 AM CST
Where
Chautauqua County, Sedan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.133, -96.183

Flash Flood, Labette

When
May 9, 5:25 AM CST to 11:00 AM CST
Where
Labette County, 4 mi W of Chetopa
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Local law enforcement officials reported the intersection of Highway 166 and Trego Road was covered with 6 inches of water.

Flash Flood, Labette

When
May 9, 5:25 AM CST to 11:00 AM CST
Where
Labette County, 1 mi N of Chetopa
Reported by
LAW ENFORCEMENT
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Local law enforcement reported that the junction of Highway 166 and Highway 59 just north of Chetopa was under 2 feet of water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510099, 5510100, 5510101, 5510102, 5510103, 5510104, 5510105, 5510106, 5510107, 5510108, 5510109, 5510173, 5510174, 5510175, 5510176, 5510177, 5510178, 5510179, 5510180, 5510181, 5510182, 5510183, 5510184, 5510185, 5510186, 5510187, 5510188.